Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 15, 2009, 2:10 PM CDT for Jefferson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2009, 2:10 PM CDT (19:10 UTC)
- Expired
- May 15, 2009, 6:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 151910
FFWTOP
KSC087-152300-
/O.NEW.KTOP.FF.W.0015.090515T1910Z-090515T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 600 PM CDT
* AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL ACROSS
NORTHERN JACKSON COUNTY. DOPPLER RADAR ESTIMATED 1 TO 1.5 INCHES OF
RAINFALL PER HOURS. THUNDERSTORMS WILL MOVE ACROSS NORTHERN
JEFFERSON COUNTY FOR THE NEXT COUPLE OF HOURS PRODUCING AND
ADDITIONAL 2 TO 3 INCHES OF RAINFALL WHICH MAY CAUSE FLASH FLOODING.
* LOCATIONS IMPACTED INCLUDE...
MCLOUTH...
MERIDEN...
OSKALOOSA...
OZAWKIE...
VALLEY FALLS...
WINCHESTER...
NORTONVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3919 9517 3919 9559 3940 9558 3941 9558
3942 9538 3942 9517 3941 9516
$$
GARGAN1 follow-up statement
000
WGUS73 KTOP 152258
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT FRI MAY 15 2009
KSC087-152305-
/O.EXP.KTOP.FF.W.0015.000000T0000Z-090515T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
558 PM CDT FRI MAY 15 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM CDT FOR NORTHERN
JEFFERSON COUNTY...
...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON COUNTY WILL
CONTINUE UNTIL 845 PM CDT...
AT 555 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT NO FLASH FLOODING
WAS OCCURING ACROSS NORTHERN JEFFERSON COUNTY. RADAR SHOWS THE
NORTHWEST EDGE OF THE SQUALL LINE WILL MOVE THROUGH THE NORTHERN
HALF OF JEFFERSON COUNTY BY 630PM...BRINGING AN END TO THE MODERATE
RAINFALL. THEREFORE...THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT
FOR NORTHERN DOUGLAS COUNTY.
LAT...LON 3919 9517 3919 9559 3940 9558 3941 9558
3942 9538 3942 9517 3941 9516
$$
GARGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:43 AM CDT, 10 hours 27 minutes earlier.
Area forecast discussion, May 15, 3:43 AM CDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 343 AM CDT FRI MAY 15 2009 .DISCUSSION... 00Z UA ANALYSIS AT 850 MB SHOWED A MOISTURE AXIS FROM SOUTH CENTRAL TEXAS INTO NORTHEAST KANSAS. 07Z SURFACE ANALYSIS HAD THE SURFACE LOW OVER SOUTHEAST COLORADO WITH A WARM FRONT ACROSS SOUTHERN KANSAS JUST NORTH OF HUTCHINSON TO FORT SCOTT LINE. ELEVATED THUNDERSTORMS HAVE FIRED ACROSS NORTHEAST KANSAS NORTH OF INTERSTATE 70 ON THE NOSE OF THE LOW LEVEL JET. SINCE 05Z THE LLJ HAS INCREASE FROM 30KTS TO NEAR 50 KTS AT 07Z. ELEVATED STORMS WERE OCCURRING ACROSS NEHAMA AND BROWN COUNTIES AT 08Z. LATEST RUC HAS A THETA-E MAXIMA FROM 850-700 MB ACROSS NORTHEAST AND EAST CENTRAL KANSAS. WATER VAPOR LOOP AND PROFILER DATA SHOWS A SHORTWAVE PASSING THROUGH THE FOUR CORNERS AREA THIS MORNING. FOR TODAY THE WARM FRONT WILL CONTINUE TO MOVE NORTHWARD INTO SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI BY 18Z. EXPECTING EARLY MORNING CONVECTION TO CONTINUE ACROSS THE NORTHERN COUNTIES ON THE NOSE OF THE LOW LEVEL JET AND ISENTROPIC LIFT OVER THE WARM FRONT. BY MID MORNING EXPECTING THE BULK OF THE THUNDERSTORMS TO BE NORTHEAST OF THE CWA. NEXT AS A UPPER TROUGH MOVES ACROSS THE NORTHERN PLAINS TODAY A COLD FRONT WILL APPROACH THE CWA FROM THE NORTHWEST. MLCAPES INCREASE THIS AFTERNOON TO AROUND 2000-2500 J/KG WITH 30 TO 40 KTS OF 0-6KM SHEAR. LAPSE RATES STEEPEN THIS AFTERNOON AND FORECAST SOUNDINGS SUGGEST LOW LEVEL CIN WILL GO AWAY IN THE 19Z-21Z TIME FRAME. CLOUDS AND RAIN THIS MORNING MAY AFFECT THE AMOUNT OF INSTABILITY AND THERE MAY ALSO BE SOME OUTFLOW BOUNDARIES IN PLACE FROM THE MORNING CONVECTION. LOOKS LIKE MAINLY A HAIL THREAT THIS AFTERNOON...HOWEVER LOW LEVEL HELICITY MAY BE ENHANCED NEAR THE FRONTAL BOUNDARY OR NEAR OUTFLOW BOUNDARIES SO COULD NOT RULE OUT A ISOLATED TORNADO. BY 00Z SAT THE FRONT IS FORECAST TO EXTEND FROM NORTHWEST MISSOURI TO NEAR TOPEKA SOUTHWEST TO COUNCIL GROVE AND WICHITA. CONTINUED WITH THE HIGHEST POPS ACROSS EAST CENTRAL KANSAS THIS EVENING. WITH THE THETA-E AXIS IN PLACE ACROSS EASTERN KANSAS TODAY AND INTO THIS EVENING POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL WILL EXIST. STORMS WILL BE PROGRESSIVE AND THE FRONT SHOULD BE OUT OF THE FORECAST AREA BY MID EVENING...SO NOT PLANNING ANY FLOOD WATCHES CURRENTLY. BEHIND THE FRONT COOLER AND DRIER AIR WILL MOVE INTO THE CWA OVERNIGHT TONIGHT. LOWS TONIGHT WILL DROP DOWN INTO THE 40S AND 50S. ON SATURDAY BROAD AREA OF HIGH PRESSURE BUILDS INTO CENTRAL AND EASTERN KANSAS IN THE WAKE OF THE UPPER TROUGH. HIGHS SATURDAY WILL BE IN THE 60S. DRY NORTHWEST FLOW THEN OCCURS INTO MONDAY. THE SURFACE HIGH MOVES OFF BY SUNDAY EVENING WITH SOUTH WINDS AND INCREASING HEIGHTS HIGHS WILL WARM INTO MID AND UPPER 70S FOR MONDAY. NO CHANGES TO THE REST OF THE FORECAST. 53 && .AVIATION... CONFIDENCE IN TS IS INCREASING WITH CURRENT RADAR TRENDS. DO NOT THINK PRECIP WILL BE CONTINUOUS...SO HAVE INCLUDED A TEMPO FOR SCATTERED TO NUMEROUS TS MOVING ACROSS NORTHEAST KS. AM NOT AS CONFIDENT IN THE IFR CIGS THE MOS GUIDANCE IS INDICATING. THINK MODELS ARE DOING THIS WITH STRONG LOW LEVEL MOISTURE ADVECTION. IFR CIGS ARE STILL PRETTY FAR SOUTH INTO NORTHWEST OK. WITH THE BOUNDARY LAYER REMAINING WELL MIXED...THINK CIGS WILL REMAIN ABOVE 1 KFT. STILL THINK THERE WILL BE A BREAK IN TS BEFORE THE FRONT MOVES THROUGH DURING THE AFTERNOON. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 15, 12:26 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1226 PM CDT FRI MAY 15 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-161730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1226 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP ACROSS NORTHEAST AND EAST CENTRAL KANSAS ALONG A COLD FRONT THIS AFTERNOON AND LAST INTO THE EVENING. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE ALL POSSIBLE. THERE MAY BE AN INCREASED THREAT FOR ISOLATED TORNADOES ACROSS NORTHEAST KANSAS ALONG AN OUTFLOW BOUNDARY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 15, 12:00 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1200 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL WHITING 39.59N 95.61W
05/15/2009 E1.00 INCH JACKSON KS TRAINED SPOTTER
&&
EKLLocal storm report, May 15, 12:03 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HAIL HORTON 39.66N 95.53W
05/15/2009 E1.00 INCH BROWN KS LAW ENFORCEMENT
REPORTED BY THE HORTON...KS POLICE DEPARTMENT
&&
GARGANLocal storm report, May 15, 12:49 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1249 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HEAVY RAIN SW SENECA 39.83N 96.07W
05/15/2009 M2.75 INCH NEMAHA KS TRAINED SPOTTER
STORM TOTAL
&&
JLLocal storm report, May 15, 1:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
148 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM FLOOD 3 S RESERVE 39.93N 95.56W
05/15/2009 BROWN KS LAW ENFORCEMENT
KESTREL ROAD SOUTH OF RESERVE...KS WAS CLOSED DUE TO
WATER OVER THE ROAD.
&&
GARGANSpecial weather statement, May 15, 2:02 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 202 PM CDT FRI MAY 15 2009 KSZ026-151945- JEFFERSON- 202 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY... THROUGH 245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF NORTHERN JEFFERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NORTONVILLE AND WINCHESTER. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 15, 2:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD E HIAWATHA 39.85N 95.54W
05/15/2009 BROWN KS LAW ENFORCEMENT
FLASH FLOODING OF A SMALL STREAM CAUSED WATER TO FLOW
ACROSS HIGHWAY 73 JUST EAST OF HIAWATHA. THE ROAD WAS
BRIEFLY CLOSED BUT IS NOW OPEN.
&&
GARGANThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:57 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 48 min |
| May 15, 7:24 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 30 min |
| May 15, 7:44 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 33 min |
| May 15, 7:58 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 24 min |
| May 15, 8:37 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 23 min |
| May 15, 8:53 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 22 min |
| May 15, 9:22 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 23 min |
| May 15, 9:55 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 35 min |
| May 15, 10:16 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 59 min |
| May 15, 10:16 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 59 min |
| May 15, 10:42 AM CDT | Flash Flood Warning | TOP | Nemaha | 4 hr |
| May 15, 10:45 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| May 15, 10:54 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 48 min |
| May 15, 11:10 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 51 min |
| May 15, 11:18 AM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| May 15, 12:08 PM CDT | Areal Flood Advisory | TOP | Jackson | 112 min |
| May 15, 1:09 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson | 111 min |
| May 15, 2:19 PM CDT | River Flood Warning | TOP | Nemaha | 12 hr |
| May 15, 2:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 48 min |
| May 15, 3:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| May 15, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 41 min |
| May 15, 3:35 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 40 min |
| May 15, 3:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| May 15, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 32 min |
| May 15, 3:47 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Shawnee | 4 hr |
| May 15, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 10 min |
| May 15, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 31 min |
| May 15, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 45 min |
| May 15, 4:11 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 15, 4:18 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 42 min |
| May 15, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 49 min |
| May 15, 4:54 PM CDT | Flash Flood Warning | TOP | Shawnee | 112 min |
| May 15, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 34 min |
| May 15, 5:04 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 26 min |
| May 15, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 30 min |
| May 15, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 31 min |
| May 15, 5:47 PM CDT | Flash Flood Warning | TOP | Coffey, Douglas, Franklin, Lyon, Osage, Wabaunsee | 4 hr |
| May 15, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 16 min |
| May 15, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 49 min |
| May 15, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 37 min |
| May 15, 6:41 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.